Texas, 2011

Strong Wind in Texas, November 26 to 27, 2011

November 26 to 27, 2011 · NWS BRO · 1 event in 1 county or zone

A strong cold front whipped across the Lower Rio Grande Valley late on November 26th and early on the 27th, followed by occasional Gale force wind gusts which continued into the morning hours. Gusts at the South Padre Island Coast Guard Station and Port Isabel C-MAN site ranged from 40 to 49 mph between 10 PM and 4 AM; Gusts exceeded 40 mph at the South Padre Island Heliport on the south side of…

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong cold front whipped across the Lower Rio Grande Valley late on November 26th and early on the 27th, followed by occasional Gale force wind gusts which continued into the morning hours. Gusts at the South Padre Island Coast Guard Station and Port Isabel C-MAN site ranged from 40 to 49 mph between 10 PM and 4 AM; Gusts exceeded 40 mph at the South Padre Island Heliport on the south side of the resort town. These gusts collapsed a protective awning at a car wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 26, 5:21 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Nov 26, 5:21 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CST SAT NOV 26 2011

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MAIN WIND SHIFT LINE JUST BARRELED THROUGH KBRO...WITH
WINDS SHIFTING TO 340 AND RUNNING 15G25KTS. CIG REMAIN BKN AOA
5000 FEET...WITH ONLY SLIGHT LOWERING AFTER SUNSET. MUCH DRIER AIR
POURS IN OVERNIGHT...AND SHOULD CLEAR SKIES THROUGH THE NIGHT.
WINDY TOMORROW WITH NW WINDS 20KTS OR BETTER WITH SOME GUSTS INTO
THE UPPER 30 KNOT RANGE DURING THE AFTERNOON FOR KMFE.

&&

.PREV DISCUSSION... /ISSUED 231 PM CST SAT NOV 26 2011/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...THE STRONG COLD FRONT IS
APPROACHING DEEP SOUTH TEXAS THIS AFTERNOON. AT 18Z/NOON THIS
AFTERNOON...THE FRONT WAS LOCATED FROM NORTHERN MEXICO TO EAGLE PASS
TO SAN ANTONIO TO THE MIDDLE MISSISSIPPI VALLEY. THE FRONT IS
EXPECTED TO REACH THE UPPER VALLEY AROUND MID AFTERNOON AND THE
LOWER VALLEY BEFORE SUNSET TODAY. WINDS HAVE SHIFTED TO THE
NORTHWEST ACROSS THE MID AND UPPER SECTIONS OF THE VALLEY THIS
AFTERNOON DUE TO A PRE-FRONTAL TROUGH. THE MORE DEFINED AND
SIGNIFICANT WIND SHIFT WILL OCCUR DURING THE FRONTAL PASSAGE IN A
FEW HOURS. IN THE WAKE OF THE FRONT...WINDS JUST OFF THE SURFACE ARE
NORTHWEST AROUND 40 KNOTS AND WITH THE COLDER AIR THE WINDS ARE
EXPECTED TO QUICKLY MIX DOWN TO THE SURFACE. STRONG GUSTY NORTHWEST
TO NORTH WINDS WILL OCCUR BEHIND THE FRONT...NORTHWEST WINDS OF 20
TO 25 MPH WITH FREQUENT GUSTS OF UP TO 40 MPH. HAVE ISSUED A WIND
ADVISORY FROM 4 PM TO 10 PM FOR THE NORTHWEST ZONES AND FROM 6 PM TO
MIDNIGHT FOR THE VALLEY. THE NORTHWEST WINDS AND BREEZY CONDITIONS
ARE EXPECTED TO CONTINUE INTO SUNDAY. A WIND ADVISORY IS POSSIBLE
SUNDAY MORNING THROUGH THE AFTERNOON BUT WILL LET THE LATER SHIFTS
MAKE THE DECISION. TEMPERATURES WILL DROP INTO THE 40S INLAND AND
WEST TO THE LOWER 50S NEAR THE COAST. HIGH TEMPERATURES SUNDAY WILL
BE THE LOW TO MID 60S.

CLEAR SKIES WITH LIGHT WINDS AT THE SURFACE BEHIND THE COLD FRONT
WILL LEAD TO VERY GOOD RADIATIONAL COOLING SUNDAY NIGHT THIS WILL
ALLOW TEMPERATURES TO DROP INTO THE 30S ACROSS DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY. FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE
NORTHERN FOUR COUNTIES. HAVE ISSUED A FREEZE WATCH FOR ZAPATA...JIM
HOGG...BROOKS AND KENEDY COUNTIES FROM MIDNIGHT TO 8 AM MONDAY.

LONG TERM /MONDAY THROUGH SATURDAY...A VERY PROGRESS UPPER AIR
PATTERN ALONG WITH A SPLIT JET STREAM FLOW TO PROVIDE PERIODS OF
UNSETTLE CONDITIONS THE NEXT 3 TO 7 DAYS. A WEAK REINFORCEMENT OF
COOLER AIR TO WORK ITS WAY SOUTH AS A SHORTWAVE TROUGH SWINGS
AROUND THE BACK SIDE OF A POTENT STORM SYSTEM MOVING THROUGH THE
GREAT LAKES AND NORTHEAST WEDNESDAY. INCREASING CLOUD COVER AND
LIGHT NORTH WINDS TO KEEP TEMPERATURES NEAR NORMAL. A STRONG UPPER
LOW THEN TO DROPS SOUTH THROUGH THE ROCKIES INTO THE DESERT
SOUTHWEST BY THURSDAY AND FRIDAY. THIS WILL MAINTAIN AN UNSETTLED COOL
WEATHER PATTERN WITH WINDS BACKING NORTHEAST TO EAST KEEPING
CLOUDS AND A CHANCE OF SHOWERS IN THE FORECAST FOR THE END OF THE
WEEK. MODELS SHOW GOOD CONVERGENCE ON THESE SOLUTIONS WITH
CONFIDENCE INCREASING IN THE OVERALL FORECAST NEXT WEEK.

MARINE...TONIGHT THROUGH SUNDAY NIGHT...NO CHANGES MADE IN THE
CURRENT HAZARDOUS MARINE WARNING/ADVISORIES PRODUCTS. A STRONG COLD
FRONT WILL MOVE ACROSS THE MARINE AREA THIS EVENING WHICH WILL
RESULT IN RAPIDLY DETERIORATING MARINE CONDITIONS. GALE FORCE
NORTHWEST WINDS WILL DEVELOP DURING LATE AFTERNOON AND EVENING.
SMALL CRAFT ADVISORY CONDITIONS AND THEN GALES WILL ALSO DEVELOP ON
THE LAGUNA MADRE THIS AFTERNOON AND EVENING. STRONG NORTHWEST TO
NORTH WINDS ARE LIKELY TO LAST THROUGH EARLY SUNDAY MORNING BEFORE
BEGINNING TO DECREASE LATER ON SUNDAY. SEAS WILL BUILD TO BETWEEN 11
AND 14 FEET OFFSHORE...WHILE BAY WATERS WILL BE VERY ROUGH.

MONDAY THROUGH THURSDAY...NORTH WINDS AND SEAS CONTINUE TO
DIMINISH THROUGH TUESDAY AS HIGH PRESSURE SETTLES OVER THE WESTERN
GULF. NEXT FRONT ON WEDNESDAY WILL BE WEAKER BUT NORTHEAST TO EAST
WINDS TO PERSIST LONGER THROUGH THURSDAY WITH YET ANOTHER FRONT
FRIDAY OR SATURDAY.

FIRE WEATHER...FIRE WEATHER...DEWPOINTS ARE EXPECTED TO BE IN THE
TEENS AND TWENTIES ON SUNDAY COMBINED WITH THE FORECAST DAY TIME
TEMPERATURES WILL RESULT IN VERY LOW RELATIVE HUMIDITY. LOW
RELATIVE HUMIDITY VALUES COMBINED WITH STRONG NORTHWEST
WINDS...HAVE ISSUED A RED FLAG WARNING FOR ALL AREAS SUNDAY FROM 6
AM TO 6 PM.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     TXZ248>251.

     RED FLAG WARNING FROM 6 AM TO 6 PM CST SUNDAY FOR TXZ248>257.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 PM CST THIS EVENING FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY FOR WINDS FROM 6 AM TO NOON CST SUNDAY FOR
     GMZ130-132-135.

     GALE WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 9 AM TO NOON CST SUNDAY FOR GMZ150-155-
     170-175.

     GALE WARNING UNTIL 9 AM CST SUNDAY FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64
Hazardous weather outlook, Nov 26, 4:59 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
459 AM CST SAT NOV 26 2011

TXZ248>257-271100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
459 AM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES.

THERE IS AN ENHANCED RISK OF WILDFIRE GROWTH AND SPREAD TODAY...
AS WELL AS THE POTENTIAL FOR ERRATIC FIRE BEHAVIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY NIGHT LOW TEMPERATURES MAY DIP CLOSE TO THE FREEZING MARK
IN SOME PARTS OF THE MID AND UPPER VALLEY.

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH MONDAY. A
LOW RISK WILL BE POSSIBLE ON TUESDAY BEFORE ANOTHER COLD FRONT
BRINGS HIGHER WINDS AND SEAS AND ELEVATES RISK AGAIN.

ENHANCED FIRE WEATHER DANGER WILL OCCUR ON SUNDAY AS MUCH DRIER
AIR MOVES INTO DEEP SOUTH TEXAS WHILE 20 FEET WINDS FROM THE
NORTHWEST REMAIN ELEVATED. RELATIVE HUMIDITY VALUES CRASHING INTO
THE TEENS SUNDAY AFTERNOON...ALONG WITH PERSISTENT 20 FEET WINDS
AROUND 25 MPH...SHOULD BE ENOUGH FOR A RED FLAG WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-271100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
459 AM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWEST WINDS AND HIGH SEAS WILL DEVELOP WITH THE PASSAGE
OF A COLD FRONT THIS AFTERNOON. GALE WARNINGS HAVE BEEN ISSUED FOR
THE MARINE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THOUGH SMALL CRAFT ADVISORY CONDITIONS WILL END ON THE LAGUNA
MADRE SUNDAY...HIGH SEAS WILL CONTINUE ON THE GULF WATERS THROUGH
SUNDAY NIGHT OR EARLY MONDAY. ANOTHER FRONT ARRIVING TUESDAY NIGHT
WILL INCREASE NORTH WINDS TO SMALL CRAFT ADVISORY CONDITIONS ONCE
AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Cameron

When
November 26, 10:00 PM CST to November 27, 4:00 AM CST
Where
Coastal Cameron forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$2,000
Reported by
NWS Employee

An off duty NWS Employee reported a collapsed awning over a car wash facility during the morning of November 27th, after a night of frequent wind gusts to or above 40 mph. Peak gusts at the South Padre Island Heliport reached 41 mph (1135 PM/26th), but the nearby U.S. Coast Guard station had a peak gust to 49 mph (10 PM/26th). Similar gusts continued until 3 to 4 AM on the 27th.

Damage values to the facility are estimates.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350093.